Alert archive / Kansas / Areal Flood Warnings in 2008
Areal Flood Warning 21, NWS Wichita, KS
NWS Wichita, KS issued this areal flood warning at May 23, 2008, 9:17 AM CDT for Lincoln County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2008, 9:17 AM CDT (14:17 UTC)
- Expired
- May 23, 2008, 1:38 PM CDT
- In force
- 4 hr
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 136 km from the middle of the area, began a volume at 14:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 2.3 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 199 m²/s²
- 0-3 km storm-relative helicity
- 263 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KICT 231417 FLWICT BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE WICHITA KS 917 AM CDT FRI MAY 23 2008 KSC105-231915- /X.NEW.KICT.FA.W.0021.080523T1417Z-080523T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ 917 AM CDT FRI MAY 23 2008 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * FLOOD WARNING FOR... LINCOLN COUNTY IN CENTRAL KANSAS. * UNTIL 215 PM CDT * AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. LAT...LON 3921 9849 3921 9792 3895 9793 3895 9847 TIME...MOT...LOC 1417Z 180DEG 0KT 3900 9822 $$ KETCHAM
1 follow-up statement
000 WGUS83 KICT 231838 FLSICT FLOOD STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 138 PM CDT FRI MAY 23 2008 KSC105-231848- /X.CAN.KICT.FA.W.0021.000000T0000Z-080523T1915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ LINCOLN KS- 138 PM CDT FRI MAY 23 2008 ...THE FLOOD WARNING HAS BEEN CANCELLED FOR LINCOLN COUNTY... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 3921 9849 3921 9792 3895 9793 3895 9847 $$ BILLINGS
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this areal flood warning went out at May 23, 6:02 AM CDT, 3 hours 15 minutes earlier.
Area forecast discussion, May 23, 6:02 AM CDT, 3 hours 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 602 AM CDT FRI MAY 23 2008 .AVIATION... 12Z TAFS...THUNDERSTORMS WILL CONTINUE ACROSS CENTRAL AND PARTS OF SOUTH CENTRAL KANSAS FOR THE NEXT FEW HOURS BEFORE THERE IS A BREAK. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN LATE THIS AFTERNOON AND EVENING...AND WILL LIKELY AFFECT THE TAF SITES AT SOME POINT BEFORE THE TAF PERIOD ENDS (ESPECIALLY KRSL...KSLN...AND KHUT). GUSTY WINDS WILL CONTINUE FROM THE SOUTHWEST THROUGH THE DAY. SCHRECK && .PREV DISCUSSION... /ISSUED 305 AM CDT FRI MAY 23 2008/ DISCUSSION... MAIN FORECAST CONCERNS ARE THE CONTINUED THUNDERSTORM CHANCES AND THE LOCATION OF THE DRYLINE ESPECIALLY ON SATURDAY. TODAY-SATURDAY: AN OMEGA BLOCK REMAINS ANCHORED OVER THE CONTINENTAL US...KEEPING AN ACTIVE WEATHER PATTERN ACROSS THE PLAINS. AS OF 07Z...A WARM FRONT EXTENDED ACROSS CENTRAL KANSAS INTO EAST CENTRAL KANSAS AND REMAINED NEARLY STATIONARY OVERNIGHT. THUNDERSTORMS HAVE MOVED INTO SOUTHERN KANSAS OVERNIGHT...WITH MAINLY STRONG WINDS...ALTHOUGH THERE HAS BEEN SOME SMALL HAIL AT TIMES TOO. GIVEN THAT WE ARE STILL GETTING REPORTS OF STRONG WINDS THAT ARE NOT ASSOCIATED WITH THUNDERSTORMS BUT RATHER MOMENTUM TRANSFER...WE WILL CONTINUE THE WIND ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS INTO THE FLINT HILLS UNTIL 12Z THIS MORNING. 0-6KM SHEAR IS OVER 50 KNOTS THIS EVENING AND OVERNIGHT OVER CENTRAL KANSAS...AND ML COMPUTED CAPE IS 1500 TO 2500 J/KG DURING THIS TIME AS WELL. INSTABILITY AND SHEAR BOTH DECREASE QUITE A BIT FURTHER EAST...SO KEEPING BEST CHANCES OF THUNDERSTORMS OVER THE WESTERN PORTION OF THE FORECAST AREA IS REASONABLE. THE GFS BRINGS THE DRYLINE EASTWARD INTO CENTRAL KANSAS ON SATURDAY...AND SHOWS DEWPOINTS IN THE MIDDLE 40S WHILE THE NAM CONTINUES TO KEEP THE DRYLINE FURTHER WEST AND HAS DEWPOINTS IN THE LOWER 70S. FOR NOW WE WILL STICK WITH THE GOING FORECAST...BUT IF THE DRYLINE DOES COME FURTHER EASTWARD THAT WOULD PRECLUDE ANY THUNDERSTORM CHANCES THERE FOR SATURDAY AFTERNOON AT LEAST. SUNDAY-MONDAY: THE OMEGA BLOCK BEGINS TO BREAK DOWN OVER THE WEEKEND...BUT THE FLOW REMAINS SOUTHWESTERLY THROUGH MONDAY. THAT MEANS OUR THUNDERSTORM CHANCES CONTINUE THROUGH MONDAY AS WELL. THE BULK OF THE THUNDERSTORMS WILL REMAIN NORTH AND EAST OF THE FORECAST AREA...BUT BY THE BEGINNING OF THE WEEK ALMOST EVERYONE IN CENTRAL AND SOUTHEAST KANSAS SHOULD RECEIVE SOME PRECIPITATION. SCHRECK AVIATION...06Z TAF ISSUANCE LATEST RADAR LOOP WAS SHOWING THE AREAL COVERAGE OF THE THUNDERSTORMS CONTINUING TO INCREASE. THIS CONVECTION MAY DRIFT TOWARDS THE WICHITA AND HUTCHINSON TAF SITES DURING THE NEXT COUPLE OF HOURS AND POSSIBLY MOVE TOWARDS CHANUTE TOWARDS 09Z. SOME OF THE STORMS MAY BECOME STRONG...BUT WE WILL NOT MENTION THAT IN THE TAFS YET. AS THE NIGHT PROGRESSES...WE SHOULD SEE SOME MVFR CEILINGS (1500-2500FT) DEVELOPING ACROSS THE AREA. THESE CEILINGS SHOULD BEGIN TO BREAK OUT AGAIN TOMORROW AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 86 69 89 67 / 30 40 20 30 HUTCHINSON 86 69 88 66 / 30 50 30 30 NEWTON 85 69 87 66 / 30 40 20 30 ELDORADO 85 69 87 67 / 20 30 20 30 WINFIELD-KWLD 86 69 90 69 / 20 30 20 20 RUSSELL 85 68 89 66 / 40 50 30 40 GREAT BEND 86 67 87 66 / 40 50 30 40 SALINA 84 68 89 66 / 30 50 30 40 MCPHERSON 85 68 88 66 / 30 50 30 30 COFFEYVILLE 85 69 88 70 / 20 20 20 10 CHANUTE 84 69 86 68 / 20 20 20 10 IOLA 83 69 86 68 / 20 20 20 10 PARSONS-KPPF 84 69 87 69 / 20 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 AM CDT THIS MORNING FOR KSZ067>070-082-083- 091>094-098. &&
Hazardous weather outlook, May 23, 5:14 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 514 AM CDT FRI MAY 23 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-241015- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 514 AM CDT FRI MAY 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT GUSTY SOUTHEAST WINDS WILL CONTINUE INTO THE MORNING HOURS. SEE THE LATEST WIND ADVISORY FOR DETAILS. THUNDERSTORMS WILL CONTINUE INTO THE MORNING HOURS...MAINLY SOUTHWEST OF A SALINA TO EUREKA TO SEDAN LINE. THESE STORMS COULD CONTAIN HAIL TO GOLF BALL SIZE AND WIND GUSTS TO 60 MPH. STORMS WILL AGAIN DEVELOP ALONG THE DRYLINE LATE THIS AFTERNOON WHICH WILL BE JUST WEST OF THE FORECAST AREA...AND WILL ONCE AGAIN IMPACT LOCATIONS GENERALLY WEST OF INTERSTATE 135 THROUGH THE EVENING HOURS. WHILE STORM COVERAGE MAY BE MORE ISOLATED...ANY STORM THAT DEVELOPS WILL QUICKLY BECOME SEVERE...WITH VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE ACTIVE WEATHER PATTERN LOOKS TO CONTINUE FROM SATURDAY THROUGH TUESDAY...AS RICH GULF MOISTURE REMAINS OVER THE AREA. ANY STORM THAT DEVELOPS THROUGH THIS TIME PERIOD WILL HAVE A GOOD CHANCE TO BECOME SEVERE. WITH THE ACTIVE SEVERE WEATHER EXPECTED THROUGH THIS HOLIDAY WEEKEND...IT IS ADVISED TO CHECK ADDITIONAL OUTLOOKS AS WE CONTINUE TO REFINE THE SEVERE WEATHER THREAT AREAS. ALSO...STAY TUNED FOR ANY WATCHES AND WARNINGS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE DURING THE AFTERNOON AND EVENING HOURS BOTH TODAY AND SATURDAY ACROSS CENTRAL AND SOUTH CENTRAL KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP SCHRECK
In the hours before
Local storm report, May 23, 5:18 AM CDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
518 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 AM HAIL 2 NNE CHENEY 37.65N 97.77W
05/23/2008 E0.25 INCH SEDGWICK KS TRAINED SPOTTER
&&
JMBSpecial weather statement, May 23, 5:25 AM CDT, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 525 AM CDT FRI MAY 23 2008 KSZ032-033-231130- LINCOLN-RUSSELL- 525 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 520 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BUNKER HILL...OR 8 MILES EAST OF RUSSELL...AND MOVING NORTHEAST AT 19 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. KRC
Special weather statement, May 23, 6:33 AM CDT, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 633 AM CDT FRI MAY 23 2008 KSZ032-033-231230- LINCOLN-RUSSELL- 633 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 628 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR DORRANCE...OR 15 MILES EAST OF RUSSELL... AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, May 23, 7:30 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 730 AM CDT FRI MAY 23 2008 KSZ032-033-048-231330- ELLSWORTH-LINCOLN-RUSSELL- 730 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 728 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SYLVAN GROVE...OR 13 MILES SOUTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 65 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Special weather statement, May 23, 7:30 AM CDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 730 AM CDT FRI MAY 23 2008 KSZ032-033-048-231330- ELLSWORTH-LINCOLN-RUSSELL- 730 AM CDT FRI MAY 23 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR ELLSWORTH...LINCOLN AND RUSSELL COUNTIES... AT 728 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHEAST OF SYLVAN GROVE...OR 13 MILES SOUTHWEST OF LINCOLN...AND MOVING NORTHEAST AT 45 MPH. DIME SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. KRC
Local storm report, May 23, 9:16 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
916 AM CDT FRI MAY 23 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM TSTM WND DMG ASH GROVE 39.17N 98.35W
05/23/2008 LINCOLN KS EMERGENCY MNGR
WHEAT FIELDS LEVELED AND 10 INCH TREE BRANCHES BLOWN
DOWN.
&&
JMBThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 10:31 PM CDT | High Wind Warning | ICT | Harper, Sedgwick, Sumner | 2 hr |
| May 22, 11:40 PM CDT | Wind Advisory | ICT | Butler, Chase, Chautauqua, Cowley, Elk, Greenwood and 2 more | 2 hr |
| May 23, 12:07 AM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 53 min |
| May 23, 12:49 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 28 min |
| May 23, 2:22 AM CDT | Wind Advisory | ICT | Butler, Chautauqua, Cowley, Elk, Greenwood, Harper and 5 more | 5 hr |
| May 23, 2:33 AM CDT | Severe Thunderstorm Warning | ICT | Harper, Sumner | 57 min |
| May 23, 2:39 AM CDT | Severe Thunderstorm Warning | ICT | Labette, Montgomery, Neosho, Wilson | 66 min |
| May 23, 2:53 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 67 min |
| May 23, 3:32 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 45 min |
| May 23, 4:02 AM CDT | Severe Thunderstorm Warning | ICT | Sumner | 58 min |
| May 23, 4:53 AM CDT | Severe Thunderstorm Warning | ICT | Kingman, Reno, Sedgwick | 36 min |
| May 23, 5:53 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 35 min |
Nearby
Areal Flood Warnings in Kansas, 2008Every areal flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.